Maryland, 2004

Damaging Wind in Maryland, March 6, 2004

March 6, 2004 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down several large tree limbs in Chestertown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down several large tree limbs in Chestertown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 6, 3:08 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 6, 3:08 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
308 PM EST SAT MAR 6 2004

.DISCUSSION...MARCH IS KNOW FOR CHANGEABLE WEATHER AND WE ARE ABOUT
TO EXPERIENCE A SIGNIFICANT CHANGE FROM THE PAST SEVERAL DAYS.

THE MILD WEATHER WILL TEMPORARILY COME TO AN END AS THE COLD FRONT
HAS MOVED THROUGH. A SECONARY PUSH TO THE COLD AIR WAS DVLPG SHOWERS
AND ISOLATED TSTMS. THIS WILL MOVE THROUGH RAPIDLY BY SUNSET AND WAS
THROUGH THE NRN ZONES.

THEN THE FCST GENLY FOLLOWS THE MODELS WHICH ARE GENLY CLOSE. THE
UPPER AIR FORMS 2 CLOSED UPPER LOWS...ONE MOVES ACROSS THE REGION
SUN NIGHT AND MON MRNG. THE SECOND MOVES BY TO THE S TUE NIGHT AND
WED. BOTH ARE EXPECTED TO FORM LOWS OFF THE COAST.

PCPN FROM THE FIRST SYSTEM BEGINS SUNDAY EVENING WITH THE PCPN
SHIFTING E SUN NIGHT. AS THE LOW WINDS UP WELL E OF THE FCST
AREA...WRAP AROUND MOISTURE ON THE BACKSIDE OF THE LOW COULD HOLD
OVER PORTIONS OF NORTHERN NN MON MRNG. INITIALLY IT WILL BE TOO WARM
FOR SNOW...BUT AS COLD AIR FILTERS SOUTH ON THE BACK SIDE OF THE
LOW...THE RAIN IN THE EVENING WILL GRADUALLY CHANGE TO SNOW IN THE
NORTHERN PORTION WITH MOST ANY ACCUMULATING SNOW PROBABLY OVER NRN
NJ WITH THE POTENTIAL FOR 2 TO 4 INCHES THROUGH MONDAY MORNING IN
THIS AREA. FARTHER TO THE WEST AND SOUTH ANY SNOW ACCUMULATION WILL
BE MUCH LOWER. SINCE SNOW WILL FALL AT NIGHT...IT COULD ACCUMULATE
ON UNTREATED ROADS ALONG WITH THE GRASSY AREAS SINCE TEMPERATURES
WILL BE BELOW FREEZING. 1000-850 THICKNESSES WERE MY GUIDLINE FOR
PCPN CHANGEOVER TIMING.

THE SECOND LOW IS FCST ON TUE NIGHT AND WED. AS THE UPPER LOW DIGS
SE...ANOTHER LOW SHOULD FORM E OF THE CAROLINAS AND INTENSIFY AS IT
HEADS NE AND OUT TO SEA. THERE IS SOME QUESTION AS TO THE TRACK OF
THIS LOW AND CURRENTLY IT APPEARS THAT MOST OF THE PCPN SHOULD MISS
THIS FCST AREA. HOWEVER...IF THE LOW IS ANY FARTHER TO THE WEST THAN
CURRENLY FCST...THEN THERE COULD BE SOME SNOWFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 27 38 26 34 / 10 70 70 40
ABE 33 47 33 38 / 10 50 70 40
RDG 34 49 33 39 / 10 50 70 20
PHL 40 53 34 43 / 10 30 70 20
12N 27 33 24 33 / 10 70 70 40
SMQ 34 50 33 39 / 10 30 70 60
TTN 37 52 34 41 / 10 30 70 40
MIV 35 54 36 43 / 10 30 70 10
N55 39 53 37 44 / 10 20 70 20
ACY 37 53 36 44 / 10 20 70 20
ILG 38 54 34 43 / 10 30 70 10
DOV 39 54 34 44 / 10 30 70 10
GED 40 55 36 47 / 10 20 70 10
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...SCA.
MARINE/DEL BAY...NONE.
&&

RNS
Hazardous weather outlook, Mar 6, 4:45 AM EST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EST SAT MAR 6 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>022-024>027-
PAZ054-055-060>062-067>071-060944-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-COASTAL ATLANTIC NJ-
COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-DELAWARE BEACHES DE-
EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-INLAND SUSSEX DE-
KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-MONROE PA-
MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
445 AM EST SAT MAR 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

RAIN ASSOCIATED WITH A COLD FRONT MOVING FROM WEST TO EAST ACROSS THE
MID ATLANTIC REGION TODAY COULD BE BRIEFLY HEAVY IN A FEW SPOTS.
HOWEVER...NO FLOODING PROBLEMS ARE ANTICIPATED. BRIEF GUSTY WINDS
(WITH NO DAMAGE) AND AN ISOLATED THUNDERSTORM ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 6, 3:45 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EST SAT MAR 6 2004

NJZ001-007>010-012>015-071100-
EASTERN MONMOUTH NJ-HUNTERDON NJ-MERCER NJ-MIDDLESEX NJ-MORRIS NJ-
SOMERSET NJ-SUSSEX NJ-WARREN NJ-WESTERN MONMOUTH NJ-
345 PM EST SAT MAR 6 2004

...AN ACCUMULATING SNOW IS POSSIBLE ON SUNDAY NIGHT INTO MONDAY
MORNING...

LOW PRESSURE IS FORECAST TO DEVELOP OVER THE NORTHERN GREAT PLAINS
TONIGHT.  THE LOW IS EXPECTED TO MOVE TO THE EAST AND IT SHOULD PASS
OVER NEW JERSEY ON SUNDAY NIGHT.

RAIN SHOWERS SHOULD BEGIN TO SPREAD INTO THE REGION ON SUNDAY
AFTERNOON.  THE RAIN IS EXPECTED TO CHANGE TO SNOW ON SUNDAY NIGHT
WITH SNOW SHOWERS FORECAST TO CONTINUE INTO MONDAY MORNING.

A SNOW ACCUMULATION IS EXPECTED IN PARTS OF NORTHWESTERN AND CENTRAL
NEW JERSEY DURING LATE SUNDAY NIGHT AND MONDAY MORNING.  WHILE TWO
TO FOUR INCHES OF SNOW IS POSSIBLE IN THE HIGHER ELEVATIONS, OTHER
LOCATIONS SHOULD RECEIVE ONLY AN INCH OR TWO OF SNOW AT MOST.

IOVINO
Special weather statement, Mar 6, 4:02 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
402 PM EST SAT MAR 6 2004

NJZ016-021>025-062200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-CUMBERLAND NJ-SALEM NJ-
402 PM EST SAT MAR 6 2004

A THUNDERSTORM WITH WIND GUSTS TO 50 MPH WAS MOVING ACROSS FAR
SOUTHERN NEW JERSEY AT 400 PM EST. THE STORM WAS EXPECTED TO MOVE
INTO THE MILLVILLE AREA BY AROUND 430 PM AND CONTINUE EAST SOUTHEAST
TOWARD THE AREA BETWEEN ATLANTIC CITY AND CAPE MAY BY ARUOND
500 PM EST. THE STORM ALSO HAD DANGEROUS CLOUD TO GROUND LIGHTNING
ASSOCIATED WITH IT.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
March 6, 4:25 PM EST
Where
Kent County, Chestertown
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.217, -76.067

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388553.